A few months ago, I had a minor medical problem. For many weeks, I successively tried homeopathy, herbs, acupuncture, meditation and just leaving well alone, but nothing seemed to shift it.
With heavy heart, I went to see one of my regular doctors (yep, I do go to them on occasion). The best solution he could offer was a day hospital procedure. However, because he's long used to arguing with me (and highly responsive, I might add), he knew that being unconscious on the operating table wasn't going to go over too well.
'We don't even have to put you out. We've got something now called 'conscious sedation',' he said reassuringly. 'You'll be awake, but you won't feel a thing. And the best part is that it gives you retrograde amnesia. You don't remember anything about it afterward.'
I threw the few objections I could think of - what happened if I moved when he moved, for instance - but, to be honest, it sounded like a great drug. I don't even have to be put out! He told me to phone the anesthesia department of the hospital if I had any more questions.
The next day, I spoke with one of the anesthesiologists, who told me the drug was called Hypnovel. A nice name, redolent of getting hypnotized. I would be pleasantly dopey, responsive to commands, but unaware of pain. 'It's very popular with our patients.'
A few days before the operation, I decided to look up this miracle drug, just to find out the worse-case scenario, in terms of side effects. I was in for a shock. The drug was a benzodiazepine (of the same class as tranquillizers like Valium). During a very bad patch 13 years ago, a doctor gave them to me to help me sleep. After one day of them, I had to phone up my brother and ask him to talk me out of jumping out a window.
I then looked up midazolam, the generic variety in the US's Physicians' Desk Reference, where it goes by the name Versed. In a bold box, in the beginning of the entry, the PDR warned that the drug has been associated with respiratory arrest - especially when used for conscious sedation. And sometimes, when it hasn't been recognized immediately, death has occurred. It also was known to have paradoxical reactions, fluctuations in vital signs (in a quarter of patients given it intravenously). Other side effects included nausea, retching, delirium, nervousness, prolonged emergence from anesthesia, nightmares, and even drug dependence (admittedly after more than a single use). Hardly what I'd call a pleasant hypnotic event.
I then looked up propofol, the drug used for full anesthesia. It warned of problems of rapid bacterial contamination if strict sanitary conditions weren't maintained, and that patients had to be closely monitored. The admittedly rare side effects,which included cardiac arrest, were a nightmare list but not as worrisome, to my mind, as midazolam. Plus I'd had propofol before and been having tea an hour later. On the day of the procedure, the anesthesiologist came to see me. I told him I'd had a bad reaction to benzodiazepines, and wanted to be put out.
The procedure went smoothly, I'm told. I woke up a few minutes afterward, and chatted with my doctor. I had a nice lunch and then went home. The problem was resolved and I had no side effects.
I guess sometimes the best drug isn't the mildest one.